Alert archive / Florida / Wind Chill Advisories in 2010

Wind Chill Advisory 3, NWS Key West, FL

January 10, 2010Monroe County, Florida

NWS Key West, FL issued this wind chill advisory at Jan 10, 2010, 3:50 PM EST for Monroe County, Florida. It took effect at Jan 10, 2010, 6:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2010, 3:50 PM EST (20:50 UTC)
In effect from
Jan 10, 2010, 6:00 PM EST
Expired
Jan 11, 2010, 11:01 AM EST
In force
17 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WWUS42 KKEY 102050
WSWKEY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
350 PM EST SUN JAN 10 2010

...WIND CHILL ADVISORY ISSUED FOR THE MIDDLE AND UPPER KEYS OVERNIGHT...

.COLD TEMPERATURES AND STRONG GUSTY NORTH WINDS WILL PRODUCE WIND
CHILLS OF 30 TO 35 DEGREES IN THE MIDDLE KEYS OVERNIGHT. WIND CHILLS
OF 26 TO 31 ARE EXPECTED IN THE UPPER KEYS OVERNIGHT.

FLZ076-077-111600-
/O.NEW.KKEY.WC.Y.0003.100110T2300Z-100111T1600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON
350 PM EST SUN JAN 10 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST MONDAY. 

TEMPERATURES IN THE MIDDLE AND UPPER 40S THIS SUNDAY AFTERNOON WILL
STEADILY DECREASE LATE THIS EVENING THROUGH OVERNIGHT...UNDER CLEARING
SKIES. A STEADY AND STRONG NORTH WIND WILL COMBINE WITH THESE
TEMPERATURES TO PRODUCE WIND CHILL READINGS BELOW 35 DEGREES IN THE
MIDDLE KEYS OVERNIGHT. WIND CHILL READINGS BELOW 30 DEGREES ARE
EXPECTED IN THE UPPER KEYS. SINCE WIND CHILL READINGS ARE EXPECTED TO
BE 35 DEGREES OR LOWER FOR AT LEAST FOUR HOURS IN THESE AREAS...A
WIND CHILL ADVISORY HAS BEEN ISSUED.

THE BURTON MEMORIAL UNITED METHODIST CHURCH...LOCATED AT 93001 US 
HIGHWAY 1 IN TAVERNIER...THE ISLAND CHRISTIAN SCHOOL...FAMILY LIFE 
CENTER...LOCATED AT 83400 OVERSEAS HIGHWAY IN ISLAMORADA...AND ST. 
PETER CATHOLIC CHURCH...LOCATED AT MILE MARKER 31.3 IN BIG PINE KEY 
WILL BE OPERATIONAL AS COLD WEATHER SHELTERS WHEN THE TEMPERATURE IS
BELOW 50 DEGREES. HOURS OF OPERATION ARE FROM 900 PM TO 700 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE WIND CHILL READINGS NEAR OR BELOW
35 DEGREES. PLEASE TAKE PRECAUTIONS TO PROTECT TROPICAL PLANTS OR
PETS WHICH MAY BE SUSCEPTIBLE TO COLDER TEMPERATURES. THOSE
VENTURING OUTSIDE SHOULD DRESS ACCORDINGLY.

&&

$$
2 follow-up statements
268 
WWUS42 KKEY 110854
WSWKEY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
354 AM EST MON JAN 11 2010

...WIND CHILL ADVISORY ISSUED FOR THE LOWER KEYS...WIND CHILL ADVISORY
REMAINS IN EFFECT FOR THE MIDDLE AND UPPER KEYS...

.COLD TEMPERATURES AND STRONG GUSTY NORTH WINDS WILL PRODUCE WIND
CHILLS AROUND 35 DEGREES IN THE LOWER KEYS EARLY THIS MORNING. WIND
CHILLS OF 29 TO 33 DEGREES WILL CONTINUE IN THE MIDDLE KEYS...WHILE
WIND CHILLS IN THE UPPER KEYS WILL RANGE FROM 26 TO 30 DEGREES.

FLZ078-111600-
/O.EXA.KKEY.WC.Y.0003.000000T0000Z-100111T1600Z/
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST
354 AM EST MON JAN 11 2010

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

AIR TEMPERATURES ACROSS THE LOWER KEYS WILL SLOWLY FALL INTO THE
LOWER 40S THROUGH SUNRISE. THESE VERY COLD TEMPERATURES WILL COMBINE
WITH STRONG NORTH WINDS AROUND 20 MPH WITH HIGHER GUSTS TO PRODUCE
VERY LOW WIND CHILL READINGS THIS MORNING. WIND CHILL READINGS WILL
HOVER AROUND 35 DEGREES FOR SEVERAL HOURS THIS MORNING. SINCE WIND
CHILL READINGS ARE EXPECTED TO BE 35 DEGREES OR LOWER FOR AT LEAST
FOUR HOURS...A WIND CHILL ADVISORY HAS BEEN ISSUED. WIND CHILLS
ACROSS THE LOWER KEYS SHOULD CLIMB ABOVE 35 DEGREES BY 11 AM THIS
MORNING.

THE BURTON MEMORIAL UNITED METHODIST CHURCH...LOCATED AT 93001 US
HIGHWAY 1 IN TAVERNIER...THE ISLAND CHRISTIAN SCHOOL...FAMILY
LIFE CENTER...LOCATED AT 83400 OVERSEAS HIGHWAY IN ISLAMORADA...
AND ST. PETER CATHOLIC CHURCH...LOCATED AT MILE MARKER 31.3 IN
BIG PINE KEY WILL BE OPERATIONAL AS COLD WEATHER SHELTERS WHEN
THE TEMPERATURE IS BELOW 50 DEGREES. HOURS OF OPERATION ARE FROM
900 PM TO 700 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE WIND CHILL READINGS NEAR OR BELOW
35 DEGREES. PLEASE TAKE PRECAUTIONS TO PROTECT TROPICAL PLANTS OR
PETS WHICH MAY BE SUSCEPTIBLE TO COLDER TEMPERATURES. THOSE
VENTURING OUTSIDE SHOULD DRESS ACCORDINGLY.

&&

$$

FLZ076-077-111600-
/O.CON.KKEY.WC.Y.0003.000000T0000Z-100111T1600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON
354 AM EST MON JAN 11 2010

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

AIR TEMPERATURES ACROSS THE UPPER KEYS WILL SLOWLY FALL INTO THE MID 
30S THROUGH SUNRISE...WHILE AIR TEMPERATURES IN THE MIDDLE KEYS
SLOWLY FALL INTO THE UPPER 30S. THESE COLD TEMPERATURES WILL COMBINE
WITH STRONG NORTH WINDS AROUND 20 MPH WITH HIGHER GUSTS TO PRODUCE
VERY LOW WIND CHILL READINGS IN THE MIDDLE AND UPPER KEYS THIS
MORNING. WIND CHILL READINGS IN THE UPPER KEYS WILL RANGE FROM 26 TO
30 DEGREES...WHILE WIND CHILL READINGS IN THE MIDDLE KEYS WILL RANGE
FROM 29 TO 34 DEGREES. WIND CHILLS THROUGHOUT THE MIDDLE AND UPPER
KEYS SHOULD CLIMB ABOVE 35 DEGREES BY 11 AM THIS MORNING.

THE BURTON MEMORIAL UNITED METHODIST CHURCH...LOCATED AT 93001 US
HIGHWAY 1 IN TAVERNIER...THE ISLAND CHRISTIAN SCHOOL...FAMILY
LIFE CENTER...LOCATED AT 83400 OVERSEAS HIGHWAY IN ISLAMORADA...
AND ST. PETER CATHOLIC CHURCH...LOCATED AT MILE MARKER 31.3 IN
BIG PINE KEY WILL BE OPERATIONAL AS COLD WEATHER SHELTERS WHEN
THE TEMPERATURE IS BELOW 50 DEGREES. HOURS OF OPERATION ARE FROM
900 PM TO 700 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE WIND CHILL READINGS NEAR OR BELOW
35 DEGREES. PLEASE TAKE PRECAUTIONS TO PROTECT TROPICAL PLANTS OR
PETS WHICH MAY BE SUSCEPTIBLE TO COLDER TEMPERATURES. THOSE
VENTURING OUTSIDE SHOULD DRESS ACCORDINGLY.

&&

$$

JACOBSON
777 
WWUS42 KKEY 111601
WSWKEY

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1101 AM EST MON JAN 11 2010

...WIND CHILL ADVISORY EXPIRED...

FLZ076>078-111715-
/O.CAN.KKEY.WC.Y.0003.000000T0000Z-100111T1600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON...KEY WEST
1101 AM EST MON JAN 11 2010

...WIND CHILL ADVISORY FOR THE FLORIDA KEYS EXPIRES AT 1100 AM EST...

TEMPERATURES ARE CLIMBING INTO AT LEAST THE MID 40S ACROSS THE ISLAND
CHAIN...AND WINDS HAVE RELAXED TO AROUND 15 MPH. WIND CHILL
TEMPERATURES OF 35 DEGREES OR LOWER ARE NOT OCCURRING. THE NATIONAL
WEATHER SERVICE IN KEY WEST HAS ALLOWED THE WIND CHILL ADVISORY TO
EXPIRE AT 1100 AM EST.

$$

11

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 10:15 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 10, 10:15 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1015 AM EST SUN JAN 10 2010

...WIND CHILL ADVISORY IN EFFECT FOR THE UPPER KEYS...
...NEAR RECORD COLD TODAY AND TONIGHT...

.DISCUSSION...
CURRENTLY - A STRONG 1040MB SURFACE HIGH CENTERED OVER EASTERN TEXAS
IS CONTINUES TO POUR MODIFIED ARCTIC AIR ACROSS THE KEYS AREA THIS
MORNING. STRONG NORTH BREEZES AND COLD AIR ADVECTION HAD DROPPED
TEMPERATURES INTO THE MID 40S IN THE LOWER KEYS...AND THE UPPER 30S
IN THE UPPER KEYS. DRY AIR HAS FINALLY FILTERED INTO THE AREA
THROUGH THE LOW AND MID LEVELS AND CLOUD COVER AT THESE LEVELS HAVE
CLEARED...OUTSIDE OF SOME REMNANT GULF STRATOCU NEAR AND WEST OF KEY
WEST. NO RAIN HAS BEEN DETECTED ON RADAR SINCE EARLY THIS MORNING.
HOWEVER...THICK CIRRUS CONTINUES TO STREAM EASTWARD. THIS CIRRUS IS
BEING GENERATED BY THE TAIL END OF THE JET ENTRANCE REGION OF AN
AMPLIFIED AND PHASED TROUGH ACROSS THE EASTERN UNITED STATES AND THE
EASTERN GULF OF MEXICO. THE SUBDUED SUNSHINE HAS SLOWED DIURNAL
WARMING AND TEMPERATURES ARE ONLY A COUPLE DEGREES ABOVE THIS
MORNINGS LOW. THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE IN
THE MIDDLE KEYS...BUT EXTENDED IN THE UPPER KEYS INTO EARLY
AFTERNOON.

SHORT TERM UPDATE (THIS AFTERNOON) - SKIES WILL GRADUALLY CLEAR
ACROSS THE KEYS THIS MORNING AS THE CIRRUS BLANKETING MOST OF THE
KEYS THINS AND SHIFTS EASTWARD. FRESH TO STRONG NORTH
BREEZES...ASSOCIATED COLD AIR ADVECTION...AND BY NOW...VERY COLD
WATERS TO OUR NORTH WILL...PARTIALLY COUNTER THE EFFECTS OF
INCREASING SUNSHINE. HIGH TEMPERATURES WILL HAVE A HARD TIME
REACHING THE MID 50S...AND HAVE LOWERED EXPECTED HIGH TEMPERATURES
INTO THE LOWER 50S. SHOULD THIS PAN OUT...A NEW RECORD LOW MAXIMUM
TEMPERATURE WILL BE RECORDED TODAY IN KEY WEST. DRY CONDITIONS
CONTINUE AND NO RAIN OR SHOWER IS EXPECTED...ALLOWING THE KEYS TO
DRY OUT FROM THE WET CONDITIONS OF LAST NIGHT. AS MENTIONED
PREVIOUSLY...THE WIND CHILL ADVISORY HAS BEEN EXTENDED FOR THE UPPER
KEYS INTO EARLY THIS AFTERNOON. IN ADDITION...THE COLDEST LOW LAYER
THICKNESSES ARE NOT EXPECTED TO BOTTOM OUT UNTIL LATE TONIGHT...AND
ANOTHER WIND CHILL ADVISORY WILL BE REQUIRED FOR AT LEAST THE MIDDLE
AND UPPER KEYS BEGINNING THIS EVENING.
&&

.MARINE...
A STRONG SURFACE HIGH CENTERED OVER TEXAS WILL CONTINUE TO PUSH
FRESH TO STRONG NORTH BREEZES ACROSS ALL KEYS WATERS THIS AFTERNOON
INTO TONIGHT. THE STRONGEST WINDS AND GUSTS (OCCASIONALLY NEAR GALE
FORCE) WILL BE ENCOUNTERED OVER THE MUCH WARMER WATERS OF THE
FLORIDA STRAITS...AND THE GULF STREAM. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR ALL KEYS WATERS. NO CHANGES REQUIRED FOR THE
MORNING MARINE FORECAST UPDATE.
&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY AT THE KEYW AND KMTH ISLAND
TERMINALS. CIGS AOA FL150 WILL DIMINISH THROUGH THE EARLY AFTERNOON
HOURS. NORTH WINDS OF 20 TO 25 KNOTS WILL MAINTAIN CROSSWINDS
GREATER THAN 10 KNOTS ON THE EAST-WEST ORIENTED RUNWAYS.
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...WIND CHILL ADVISORY IN EFFECT UNTIL 100 PM EST FOR FLZ076.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR GMZ031>033-052>054-072>075.

&&

11/04/TF

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 10, 5:55 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
555 AM EST SUN JAN 10 2010

FLZ076>078-GMZ031>033-052>054-072>075-111100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
555 AM EST SUN JAN 10 2010

...WIND CHILL ADVISORY IN EFFECT FOR THE UPPER AND MIDDLE KEYS...
...NEAR RECORD COLD TODAY AND TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AIR TEMPERATURES ACROSS THE UPPER KEYS WILL REMAIN IN THE UPPER 30S
THROUGH THE EARLY MORNING HOURS...WHILE AIR TEMPERATURES IN THE MIDDLE
KEYS WILL REMAIN BETWEEN 39 AND 43 DEGREES. THESE COLD TEMPERATURES
WILL COMBINE WITH STRONG NORTH WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS
TO PRODUCE VERY LOW WIND CHILL READINGS IN THE MIDDLE AND UPPER KEYS
THROUGH EARLY THIS MORNING. WIND CHILL READINGS IN THE UPPER KEYS
WILL RANGE FROM THE UPPER 20S TO NEAR 30 DEGREES...WHILE WIND CHILL
READINGS IN THE MIDDLE KEYS WILL RANGE FROM 30 TO 35 DEGREES. A WIND
CHILL ADVISORY IS IN EFFECT FOR THE MIDDLE AND UPPER KEYS THROUGH 10
AM THIS MORNING.

WIND CHILL READINGS BELOW 35 DEGREES ARE EXPECTED ONCE AGAIN TONIGHT
ACROSS THE MIDDLE AND UPPER KEYS...AND ANOTHER WIND CHILL ADVISORY
WILL VERY LIKELY BE ISSUED ONCE AGAIN LATER TODAY.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL KEYS COASTAL WATERS
TODAY AND TONIGHT...DUE TO SUSTAINED NORTH WINDS NEAR 25 KNOTS...WITH
FREQUENT GUSTS NEAR 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL READINGS WILL LIKELY NOT RISE ABOVE 35 DEGREES IN THE
UPPER AND MIDDLE KEYS UNTIL AROUND 10 AM MONDAY MORNING. THEREFORE...
A WIND CHILL ADVISORY WILL LIKELY BE IN EFFECT FOR THE UPPER AND
MIDDLE KEYS INTO MONDAY MORNING.

A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS
THROUGH MONDAY MORNING. WINDS SHOULD BEGIN TO DECREASE AND SEAS
SHOULD BEGIN TO SUBSIDE MONDAY AFTERNOON. SMALL CRAFT WILL PROBABLY
NEED TO EXERCISE CAUTION ACROSS PORTIONS OF THE KEYS COASTAL WATERS
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Wind Chill Advisories in Florida, 2010Every wind chill advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.